Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS San Angelo, TX

August 17, 202110 counties in Texas

NWS San Angelo, TX issued this flash flood watch at Aug 17, 2021, 12:34 PM CDT for 10 counties in Texas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2021, 12:34 PM CDT (17:34 UTC)
Expired
Aug 18, 2021, 4:05 AM CDT
In force
16 hr
Issued by
NWS San Angelo, TX
Flood severity
None

Counties Coke County, TX, Concho County, TX, Crockett County, TX, Irion County, TX, Menard County, TX, Runnels County, TX, Schleicher County, TX, Sterling County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 13 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS64 KSJT 171734
FFASJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Angelo TX
1234 PM CDT Tue Aug 17 2021

TXZ064>066-071>073-076>078-168-181100-
/O.NEW.KSJT.FF.A.0002.210817T1734Z-210819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sterling-Coke-Runnels-Irion-Tom Green-Concho-Crockett-Schleicher-
Sutton-Menard-
Including the cities of Eldorado, Broome, Sherwood, Crews, Hext, 
Rowena, Lowake, Benoit, Arden, Live Oak, Erna, Fort Mckavett, 
Winters, San Angelo, Robert Lee, Ballinger, Eden, Menard, Tennyson, 
Bronte, Hatchel, Ozona, Barnhart, Sanco, Wall, Mertzon, Silver, 
Sterling City, Pumphrey, Sonora, and Carlsbad
1234 PM CDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

The National Weather Service in San Angelo has issued a

* Flash Flood Watch for a portion of west central Texas, including 
  the following areas, Coke, Concho, Crockett, Irion, Menard, 
  Runnels, Schleicher, Sterling, Sutton and Tom Green.

* Through Wednesday evening.

* Heavy rainfall has fallen across much of the Concho Valley, 
  northern Edwards Plateau and portions of the northwest Hill 
  Country. Rainfall totals of 2 to 5 inches, with localized amounts 
  over 8 inches, have fallen across portions of the area this 
  morning. Additional showers and thunderstorms, some producing 
  heavy rainfall, are possible this afternoon into Wednesday. Any 
  additional rainfall that is received may result in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CRD
1 follow-up statement
199 
WGUS64 KSJT 180905
FFASJT

Flood Watch
National Weather Service San Angelo TX
405 AM CDT Wed Aug 18 2021

TXZ064>066-071>073-076>078-168-181015-
/O.CAN.KSJT.FF.A.0002.000000T0000Z-210819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sterling-Coke-Runnels-Irion-Tom Green-Concho-Crockett-Schleicher-
Sutton-Menard-
Including the cities of Eldorado, Broome, Sherwood, Crews, Hext, 
Rowena, Lowake, Benoit, Arden, Live Oak, Erna, Fort Mckavett, 
Winters, San Angelo, Robert Lee, Ballinger, Eden, Menard, Tennyson, 
Bronte, Hatchel, Ozona, Barnhart, Sanco, Wall, Mertzon, Silver, 
Sterling City, Pumphrey, Sonora, and Carlsbad
405 AM CDT Wed Aug 18 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of west central Texas, including 
the following areas, Coke, Concho, Crockett, Irion, Menard, Runnels, 
Schleicher, Sterling, Sutton and Tom Green has been cancelled.

The Flood Watch is cancelled. Heavier rains this morning have 
shifted out of the flood watch area reducing the overall flood 
threat. However, please continue to heed remaining road closures.

$$

42

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 11:59 AM CDT, 35 minutes earlier.

Area forecast discussion, Aug 17, 11:59 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1159 AM CDT Tue Aug 17 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 404 AM CDT Tue Aug 17 2021

Early this morning scattered to numerous showers along with a few
lightning strikes are ongoing from the Trans Pecos and Permian
Basin eastward into western portions of the Concho Valley. All of
this activity is developing ahead of a shortwave trough. The
combination of the upper level trough and sufficient instability
will lead to scattered to numerous showers and thunderstorms
continuing this morning and into the afternoon. In addition, a
very moist airmass (precipitable water values of 1.75-2.00 inches
per forecast soundings) will lead to the possibility of heavy
rainfall which may result in localized flash flooding concerns.
Rain chances continue overnight as another disturbance may impact
the region. Cloud cover and showers/storms will hold temperatures
well below normal this afternoon- mainly in the mid to upper 80s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 438 AM CDT Tue Aug 17 2021

The main concern in the long term will be continued heavy rain
with localized areas of flash flooding Wednesday into early
Thursday.

An upper trough across the Central Plains extending back into
north Texas will continue to bring instability and a good chance
of rain to the area through Thursday. Precipitable water values
remain high, and numerous outflow boundaries will be across the
area from convection on Tuesday, so expect thunderstorms to be
rather widespread on Wednesday. Rain chances start to decrease
Thursday as the upper trough weakens and heads east, but still
expecting a decent chance of diurnally driven thunderstorms for
Thursday afternoon. A ridge begins to build back in to south and
west Texas for Friday, with models trending warmer and drier for
the weekend into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Tue Aug 17 2021

Widespread SHRA and scattered-to-isolated TSRA, with
mainly VFR to locally MVFR/IFR conditions, may decrease
in coverage after 21Z, before potentially another round
of widespread SHRA/TSRA occurs between 00Z Wed and 12Z
Wed. Confidence in locations impacted is low. Heavier
SHRA/TSRA can result in tempo LIFR/VLIFR conditions.
Also, between 07Z Wed and 15Z Wed, there will likely
be MVFR to locally IFR CIGs developing across much of
the forecast area. These CIGs may dissipate between
15Z Wed and 18Z Wed. 12Z Wed to 18Z Wed, expect SHRA/TSRA to
decrease in coverage/intensity and mainly impact the northeastern
counties. Winds will mostly be less than 10 KT through 18Z Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 86  69  88  73 /  60  70  70  30
San Angelo 	 84  69  89  73 / 100  60  60  30
Junction 	 87  71  91  73 /  60  60  60  20
Brownwood 	 87  71  88  74 /  70  70  70  30
Sweetwater 	 84  69  88  72 /  60  60  60  30
Ozona      	 83  69  88  72 /  70  50  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....08
AVIATION...SJH
Hazardous weather outlook, Aug 17, 3:42 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
342 AM CDT Tue Aug 17 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
342 AM CDT Tue Aug 17 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today and tonight.
The main hazards will be heavy rainfall which could lead to
localized flooding and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are again possible on
Wednesday. The main hazards will be heavy rainfall which could lead
to localized flooding and dangerous lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 17, 8:09 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
809 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      3 WSW SAN ANGELO        31.43N 100.49W
08/17/2021                   TOM GREEN          TX   LAW ENFORCEMENT

            THE SAN ANGELO POLICE DEPARTMENT REPORTED
            SEVERAL STREETS FLOODED ACROSS THE CITY
            ALONG WITH SEVERAL STRANDED VEHICLES.

&&

CRD
Local storm report, Aug 17, 8:46 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLASH FLOOD      2 WSW SAN ANGELO        31.43N 100.48W
08/17/2021                   TOM GREEN          TX   LAW ENFORCEMENT

            THE SAN ANGELO POLICE DEPARTMENT REPORTED
            THAT MULTIPLE ROADS ACROSS THE CITY REMAIN
            FLOODED.

&&

CRD
Local storm report, Aug 17, 8:48 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
848 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      ARDEN                   31.44N 100.76W
08/17/2021                   IRION              TX   LAW ENFORCEMENT

            THE TOM GREEN COUNTY SHERIFFS OFFICE
            REPORTED FLOODED ROADS IN THE TOWN OF ARDEN.

&&

CRD
Local storm report, Aug 17, 8:49 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLASH FLOOD      5 WNW SAN ANGELO        31.47N 100.54W
08/17/2021                   TOM GREEN          TX   LAW ENFORCEMENT

            THE TOM GREEN SHERIFFS OFFICE REPORTED
            WIDESPREAD FLOODING ALONG FM 2288.

&&

CRD
Local storm report, Aug 17, 9:26 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
926 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      MERTZON                 31.26N 100.82W
08/17/2021                   IRION              TX   PUBLIC

            A SOCIAL MEDIA POST INDICATED SEVERAL
            STREETS AND LOW WATER CROSSINGS FLOODED IN
            MERTZON.

&&

CRD
Local storm report, Aug 17, 11:19 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1119 AM CDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     FLASH FLOOD      1 SSE SAN ANGELO        31.43N 100.45W
08/17/2021                   TOM GREEN          TX   NWS EMPLOYEE

            A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
            THAT SOUTH JACKSON IS BLOCKED OFF, DUE TO
            FLOODING. IN ADDITION, A VIDEO ON FACEBOOK
            SHOWED A HIGH WATER RESCUE AT THE SAME
            LOCATION.

&&

CRD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:34 AM CDTAreal Flood AdvisorySJTIrion, Sterling, Tom Green2 hr
Aug 17, 6:08 AM CDTFlash Flood WarningSJTIrion, Tom Green112 min
Aug 17, 6:55 AM CDTFlash Flood Warning Considerable damage threatSJTTom Green110 min
Aug 17, 7:10 AM CDTFlash Flood Warning Considerable damage threatSJTIrion3 hr
Aug 17, 7:33 AM CDTFlash Flood Warning Considerable damage threatSJTIrion, Tom Green3 hr
Aug 17, 7:47 AM CDTFlash Flood Warning Considerable damage threatSJTIrion, Tom Green3 hr
Aug 17, 8:39 AM CDTFlash Flood Warning Considerable damage threatSJTTom Green111 min
Aug 17, 8:55 AM CDTFlash Flood Warning Considerable damage threatSJTTom Green3 hr
Aug 17, 9:04 AM CDTAreal Flood AdvisorySJTSchleicher3 hr
Aug 17, 9:36 AM CDTFlash Flood Warning Considerable damage threatSJTSchleicher3 hr
Aug 17, 9:54 AM CDTRiver Flood WarningSJTIrion, Tom Green22 hr
Aug 17, 10:31 AM CDTAreal Flood WarningSJTIrion, Tom Green3 hr
Aug 17, 10:36 AM CDTAreal Flood AdvisorySJTConcho, Menard3 hr
Aug 17, 11:10 AM CDTAreal Flood AdvisorySJTMcCulloch3 hr
Aug 17, 12:19 PM CDTFlash Flood Warning Considerable damage threatSJTSchleicher3 hr
Aug 17, 12:49 PM CDTFlash Flood Warning Considerable damage threatSJTSchleicher, Sutton3 hr
Aug 17, 1:50 PM CDTSpecial Weather StatementSJTKimble40 min
Aug 17, 2:26 PM CDTFlash Flood Warning Considerable damage threatSJTKimble, Sutton2 hr
Aug 17, 3:10 PM CDTAreal Flood WarningSJTIrion, Tom Green6 hr
Aug 17, 4:24 PM CDTFlash Flood WarningSJTKimble111 min
Aug 17, 6:33 PM CDTRiver Flood WarningSJTTom Green10 hr

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.